Alert archive / Tennessee / Flash Flood Warnings in 2009
Flash Flood Warning 33, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Sep 25, 2009, 5:44 PM EDT for Hamilton County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 25, 2009, 5:44 PM EDT (21:44 UTC)
- Expired
- Sep 25, 2009, 8:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Hamilton County, TN
The radar
The Northeast Alabama radar (KHTX), 90 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 25, 6:45 PM EDT | FLASH FLOOD | Soddy-Daisy, TN | EIGHT ROADS CLOSED IN THE SODDY DAISY AREA DUE TO FLOODING. REPORTED BY SODDY-DAISY PD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 61 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1058 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMRX 252144 FFWMRX TNC065-260045- /O.NEW.KMRX.FF.W.0033.090925T2144Z-090926T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 544 PM EDT FRI SEP 25 2009 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * FLASH FLOOD WARNING FOR... HAMILTON COUNTY IN EAST TENNESSEE... * UNTIL 845 PM EDT * AT 540 PM EDT...RAIN RATES OF NEARLY THREE INCHES PER HOUR WAS FALLING NEAR THE TOWN OF DAISY ALONG HIGHWAY 27. THIS IS A LIFE THREATENING SITUATION. DO MAKE FOOLISH DECISION LIKE DRIVING THROUGH FLOODED ROADS OR PLAYING NEAR DITCHES. GET OUT OF LOW SPOTS NOW AND HEAD TO HIGHER GROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU COME TO A FLOODED OR CLOSED ROAD...TURN AROUND NOW. DONT DROWN DONT END UP ON THE EVENING NEWS THIS WAY. && LAT...LON 3528 8528 3538 8510 3523 8503 3516 8521 $$ BB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 2:35 PM EDT, 3 hours 9 minutes earlier.
Area forecast discussion, Sep 25, 2:35 PM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT FRI SEP 25 2009
.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...CURRENT SURFACE
ANALYSIS SHOWS AN AREA OF LOW PRESSURE OVER CENTRAL KY...WITH AN
EAST-TO-WEST ORIENTED FRONTAL BOUNDARY JUST NORTH OF THE FORECAST
AREA AND ANOTHER ONE EXTENDING SOUTH OF THE LOW ACROSS MIDDLE TN.
THESE FRONTAL BOUNDARIES ARE EXPECTED TO SLOWLY DRIFT TOWARDS THE
FORECAST AREA TONIGHT...AND SHOULD CONTINUE TO FOCUS ADDITIONAL
CONVECTIVE DEVELOPMENT TONIGHT...ESPECIALLY OVER SOUTHWEST VA AND
THE CUMBERLAND PLATEAU. MODELS ARE IN GOOD AGREEMENT THAT THE UPPER-
LEVEL CUT-OFF LOW OVER THE CENTRAL PLAINS WILL BEGIN TO MOVE EAST
TONIGHT...AND WILL PUSH THESE FRONTAL BOUNDARIES INTO THE FORECAST
AREA ON SATURDAY. WITH A VERY MOIST AIR MASS IN PLACE OVER THE TN
RIVER VALLEY AND STRONG UPPER-LEVEL DYNAMICS ASSOCIATED WITH THE
RIGHT ENTRANCE REGION OF AN UPPER-LEVEL JET STREAK...IT APPEARS THAT
WIDESPREAD RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL DEVELOP OVER
THE FORECAST AREA ON SATURDAY. IN ADDITION...VERY HIGH PRECIPITABLE
WATER VALUES (AROUND 2 INCHES) WILL LIKELY LEAD TO LOCALLY HIGHER
RAINFALL AMOUNTS WITH SOME STORMS...WITH THE SATURATED GROUND
CREATING FLASH FLOODING IN SOME AREAS. WHILE UPPER-LEVEL WINDS ARE
PROGGED TO INCREASE ACROSS THE FORECAST AREA ON SATURDAY...MODELS
INDICATE THAT ONLY A MARGINALLY UNSTABLE AIR MASS WITH MODEST LAPSE
RATES WILL DEVELOP DUE TO THE EXTENSIVE CLOUD COVER AND LIMITED
SURFACE TEMP RISE. THUS...WHILE SOME STORMS ON SATURDAY COULD
PRODUCE DAMAGING WINDS...IT APPEARS THAT THIS POSSIBILITY WILL BE
ISOLATED IN NATURE. AS FOR TEMPS...WILL CONTINUE WITH A PERSISTENCE
FORECAST FOR TONIGHT...AND WILL TREND CLOSE TO THE NAM AND GFS
GUIDANCE NUMBERS THROUGH SUNDAY NIGHT WHICH ARE IN GOOD AGREEMENT
DURING THIS PERIOD.
.LONG TERM (MONDAY THROUGH FRIDAY)...A SECONDARY FRONTAL BOUNDARY
WILL PUSH ACROSS THE SOUTHERN APPALACHIANS ON MONDAY. LITTLE LIFT OR
MOISTURE ASSOCIATED WITH THIS FEATURE AND WILL KEEP ONLY SLIGHT
CHANCE POPS ACROSS THE CWA AS IT MOVES THROUGH MONDAY AFTERNOON.
BEHIND THE FRONT...COOLER AND DRIER AIR FILTERS IN AS A QUIET
WEATHER PATTERN SETS UP WITH A RIDGE OF HIGH PRESSURE BUILDING IN
FOR MUCH OF THE REMAINDER OF THE PERIOD. MODELS INCONSISTENT...BUT
THE NEXT SYSTEM CURRENTLY LOOKS TO MOVE IN AROUND FRIDAY. WILL
INTRODUCE LOW POPS FOR NOW...BUT CONFIDENCE QUITE LOW ON TIMING.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 71 78 63 82 61 / 80 100 50 20 10
KNOXVILLE AIRPORT, TN 70 76 62 80 60 / 80 100 60 20 10
OAK RIDGE, TN 70 76 62 80 60 / 80 100 50 20 10
TRI CITIES AIRPORT, TN 66 74 57 78 55 / 80 100 70 30 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR THE FOLLOWING
ZONES: ANDERSON...BLEDSOE...BLOUNT SMOKY MOUNTAINS...
BRADLEY...CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...
EAST POLK...GRAINGER...HAMBLEN...HAMILTON...HANCOCK...
HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...MARION...
MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...
NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
GREENE...SOUTHEAST MONROE...SULLIVAN...UNICOI...UNION...
WASHINGTON TN...WEST POLK.
VA...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR THE FOLLOWING
ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
DMG/MJBHazardous weather outlook, Sep 25, 5:26 AM EDT, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 526 AM EDT FRI SEP 25 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-260930- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 526 AM EDT FRI SEP 25 2009 /426 AM CDT FRI SEP 25 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN ACROSS THE AREA TODAY THROUGH SATURDAY EVENING. BECAUSE RAINFALL FROM PREVIOUS DAYS HAS SATURATED THE GROUND...LOCATIONS THAT SEE HEAVY RAIN WILL HAVE THE POTENTIAL FOR FLASH FLOODING TO OCCUR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT OF SHOWERS AND THUNDERSTORMS TO PRODUCE HEAVY RAIN WILL CONTINUE INTO SATURDAY AND SATURDAY NIGHT...AS A COLD FRONT APPROACHES. SOME STORMS ASSOCIATED WITH THE COLD FRONT COULD ALSO PRODUCE STRONG GUSTY WINDS LATE SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED...UNLESS THE THREAT OF STRONG TO SEVERE STORMS INCREASES SATURDAY. DGS
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 9:04 PM EDT | Areal Flood Advisory | MRX | Sullivan | 116 min |
| Sep 24, 10:47 PM EDT | Flash Flood Warning | MRX | Sullivan | 2 hr |
| Sep 24, 11:18 PM EDT | Areal Flood Advisory | MRX | Sullivan | 117 min |
| Sep 25, 5:24 AM EDT | Flash Flood Watch | MRX | Anderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more | 40 hr |
| Sep 25, 1:57 PM EDT | Areal Flood Advisory | MRX | Morgan | 3 hr |
| Sep 25, 3:04 PM EDT | Areal Flood Advisory | MRX | Bledsoe, Rhea | 3 hr |
| Sep 25, 3:27 PM EDT | Areal Flood Advisory | MRX | Campbell, Scott | 3 hr |
| Sep 25, 4:24 PM EDT | Areal Flood Advisory | MRX | Campbell, Morgan, Scott | 111 min |
| Sep 25, 4:50 PM EDT | Flash Flood Warning | MRX | Morgan, Scott | 3 hr |
| Sep 25, 5:03 PM EDT | Areal Flood Advisory | MRX | Hamilton | 117 min |
| Sep 25, 5:08 PM EDT | Areal Flood Advisory | MRX | Hancock, Hawkins | 112 min |
| Sep 25, 5:38 PM EDT | Flash Flood Warning | MRX | Hancock, Hawkins, Sullivan | 3 hr |
| Sep 25, 5:46 PM EDT | Flash Flood Warning | MRX | Hancock, Hawkins, Sullivan | 3 hr |
| Sep 25, 6:06 PM EDT | Flash Flood Warning | MRX | Hamilton | 70 min |
Nearby
Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.